Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS San Diego, CA

August 1, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2005, 2:02 PM PDT for San Diego County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 2:02 PM PDT (21:02 UTC)
Expired
Aug 1, 2005, 2:29 PM PDT
In force
27 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 012103
SVRSGX
CAC073-012200-
/O.NEW.KSGX.SV.W.0025.050801T2102Z-050801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 300 PM PDT

* AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF AGUA CALIENTE SPRINGS...OR ABOUT 30 MILES
  NORTHEAST OF LAKESIDE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN DIEGO COUNTY AT 220 PM PDT

THIS STORM ALSO HAS VERY HEAVY RAIN ASSOCIATED WITH IT...WITH
LOCAL FLOODING LIKELY. IN ADDITION TO LARGE HAIL AND DAMAGING 
WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614

$$

ECC
2 follow-up statements
000 
WWUS56 KSGX 012123
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
223 PM PDT MON AUG 1 2005

CAC073-012200-
/O.CON.KSGX.SV.W.0025.000000T0000Z-050801T2200Z/
SAN DIEGO CA-
223 PM PDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF JULIAN...OR ABOUT 31 MILES NORTHEAST OF 
LAKESIDE. THIS STORM WAS WAS NEARLY STATIONARY. 

LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614

$$

ECC
000 
WWUS56 KSGX 012129
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 1 2005

CAC073-012138-
/O.CAN.KSGX.SV.W.0025.000000T0000Z-050801T2200Z/
SAN DIEGO CA-
230 PM PDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

THIS STORM HAS WEAKENED IN INTENSITY AND IS NO LONGER CONSIDERED
SEVERE. 

LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 2 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM PDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY
AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL
CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE
LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY
MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRONG TSTORMS WITH HEAVY RAIN DEVELOPING EARLY THIS AFTERNOON OVER
THE MOUNTAINS WITH THE STRONGEST NEAR THE MEXICO BORDER OVER CAMPO.
WEAK TROUGH MOVING THROUGH TO THE NORTH WILL GIVE A SLIGHT BUMP UP
TO THE MARINE LAYER THROUGH TUESDAY WITH LITTLE CHANGE WEDNESDAY.
LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE INLAND EMPIRE
TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. SUBTROPICAL MOISTURE
REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. GFS
PRECIPITABLE WATER VALUES FORECAST TO DROP TUE WITH NOT MUCH CHANGE
WED...THEN COME BACK UP TO NEAR CURRENT VALUES THU. STILL AN EAST
FLOW FROM 9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST
FLOW TAKES OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER
LEVELS TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED.
HIGH PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF
MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR
FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS
OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS
COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR
THUNDERSTORMS.

&&

.AVIATION...ACARS SOUNDINGS LATE THIS MORNING FROM SAN AND LGB
INDICATE THE MARINE LAYER REMAINS AROUND 1500 FEET DEEP AND IS
EXPECTED TO SHOW LITTLE CHANGE IN DEPTH THROUGH TUESDAY MORNING.
STRATUS OVER THE COASTAL WATERS WITH BASES AROUND 1000 FEET MSL AND
TOPS AROUND 1500 FEET MSL SHOULD BEGIN TO PUSH BACK ONSHORE DURING
THE EVENING WITH COASTAL AIRPORTS GOING TO MVFR TO IFR WITH CEILINGS
BY MIDNIGHT. THE STRATUS SHOULD PUSH INLAND ACROSS WESTERN ORANGE
COUNTY AND WESTERN SAN DIEGO COUNTY...SIMILAR TO EARLY THIS
MORNING...BETWEEN MIDNIGHT AND SUNRISE THEN PULL BACK TO THE
COASTLINE BY MID MORNING ON TUESDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON SHOULD DISSIPATE BY SUNSET BUT ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS...AGAIN...BY 18Z TUESDAY. BASES OF THE
THUNDERSTORMS SHOULD BE AROUND 8000 FEET MST WITH SOME THUNDERSTORM
TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY DRIFT ACROSS THE
BARET FOUR ARRIVAL AND BORDER FOUR DEPARTURE ROUTES FOR SAN THAT ARE
NEAR AND ACROSS THE MOUNTAINS FROM TIME TO TIME.

AREAS AWAY FROM THE THUNDERSTORMS SHOULD REMAIN VFR WITH MOSTLY
CLEAR OR SCATTERED CUMULUS ABOVE 9000 FEET MSL. SOME MVFR VISIBILITY
RESTRICTIONS FROM HAZE IS EXPECTED DURING THE EARLY MORNING HOURS
ESPECIALLY IN THE VALLEYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 7 PM
TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 1, 4:00 AM PDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 1 2005

CAZ055-056-058-012300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS
IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-012300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTSIN EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

In the hours before

Local storm report, Aug 1, 1:25 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      2 E CAMPO               32.61N 116.43W
08/01/2005                   SAN DIEGO          CA   COUNTY OFFICIAL

            RAND ALLEN REPORTS ABOUT 0.90 OF AND INCH IN 15 MINUTES
            FROM ONE OF HIS GUAGES. ALSO ROADS CREWS ON S-94 IN THE
            AREA REPORT SAND WASHING ACROSS THE ROAD

&&

SWASON
Local storm report, Aug 1, 1:30 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      1 E CAMPO               32.61N 116.45W
08/01/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            1.63 INCHES OF RAIN IN 40 MINUTES NEAR LAKE MORENA

&&

SWASON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:33 AM PDTFlash Flood WarningSGXRiverside117 min
Aug 1, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 1, 11:59 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 1, 1:02 PM PDTSevere Thunderstorm WarningSGXSan Diego71 min
Aug 1, 1:17 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 1, 3:32 PM PDTFlash Flood WarningSGXSan Diego58 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.